Try it
Pharmacology · Pharmacodynamics: tachyphylaxis
Sample itemA patient is given repeated doses of ephedrine every 15 minutes to correct hypotension. The pressor response becomes progressively smaller with each dose. What best explains this?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Depletion of noradrenaline stores in nerve terminals
Ephedrine acts partly indirectly by displacing noradrenaline from storage vesicles. With rapid repeated dosing the releasable stores are depleted, so the response falls quickly. This acute loss of response is tachyphylaxis, and it differs from tolerance that develops over days.
Option by option
A. Upregulation of beta receptors
Receptor upregulation would increase, not decrease, responsiveness.
B. Increased renal excretion of ephedrine
Excretion changes would not produce a fall within minutes between doses.
C. Depletion of noradrenaline stores in nerve terminals (correct)
Correct. Rapid depletion of releasable transmitter reduces each successive response.
D. Hepatic enzyme induction
Enzyme induction needs days and affects hepatically cleared drugs, not a response within an hour.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Pharmacodynamics: tachyphylaxisDuring spinal anaesthesia a man is given ephedrine boluses every few minutes for hypoten…
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?